Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 30, 2001, 4:03 PM CST for Logan County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2001, 4:03 PM CST (22:03 UTC)
- Expired
- Mar 30, 2001, 4:45 PM CST
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:15 PM CST | Hail 0.75 | Monument, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 302203 SVRGLD KSC109-302245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 403 PM CST FRI MAR 30 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 445 PM CST * AT 403 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF MONUMENT...OR ABOUT 11 MILES SOUTHWEST OF OAKLEY...MOVING EAST AT 30 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ LAT...LON 3910 10115 3871F 10116 3873 10083 3912 10083 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:00 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 30, 3:00 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MST FRI MAR 30 2001 FORECAST CHALLENGES ARE TEMPS THROUGH THE PERIOD. PREFRONTAL TROUGH MOVING THROUGH THE AREA THIS AFTERNOON AS NOTED BY BROKEN LINE OF TRW. EXTRAPOLATION PUTS IT EAST OF THE CWA BY ZONE VALID TIME. OTHERWISE...WILL WAIT FOR THE COLD FRONT AND BRIEF SHOWERY ACTIVITY TO BLOW THROUGH BEFORE MIDNIGHT. COOLER WEATHER ON TAP SATURDAY BEFORE A GOOD WARMING TREND TAKES PLACE THROUGH THE REMAINDER OF THE PACKAGE. TON...COLD FRONT RUSHES THROUGH THE AREA AND MAY BE QUICKER THAN EXPECTED. AT ANY RATE...BOUNDARY LAYER MOISTURE AND SOME SHOWERY PRECIP (RAIN POSSIBLY MIXING WITH SNOW) STILL LOOKS GOOD OVER ALL BUT THE EASTERN CWA WHERE I'LL KEEP BUT LOWER CHANCE OF THUNDERSTORMS. SHORTLY AFTER MIDNIGHT BOUNDARY LAYER BEGINS TO DRY OUT AS SUBSIDENCE WORKS ITS WAY IN. LITTLE PRECIP IS EXPECTED AFTER THIS TIME. WINDS WILL SHIFT TO THE NORTHEAST AND INCREASE TOWARD THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS. LOWS 25 TO 30 WEST WITH NEAR 30 CENTRAL AND NEAR 35 OVER THE EAST. SAT/SAT NIGHT...HIGH PRESSURE RESIDES OVER THE AREA SAT WITH BREEZY NORTHWEST WINDS. MAINLY SOME MID LEVEL MOISTURE WITH MOSTLY CLOUDY CONDITIONS. NO PRECIP EXPECTED WITH HIGHS IN THE 40 TO 45 OR MIDDLE 40S RANGE. FOR SATURDAY NIGHT...SURFACE HIGH PUSHES SOUTH AND LEE TROUGH DEVELOPS. WITH SOME CLEARING EXPECTED ALONG WITH RELATIVELY LIGHT WINDS WILL GO WITH LOWS IN THE 20 TO 25 RANGE. SUN/SUN NIGHT...LEE TROUGH REMAINS ALONG THE FRONT RANGE WITH STRONGEST WARMING (PER ETA 850 TEMPS) OVER THE WEST WHILE OVER THE EAST THEIR CLOSER TO THE COOLER AIRMASS WITH ONLY SOME MODEST WARMING. WILL GO WITH HIGHS OF 65 TO 70 OVER THE WEST AND 60 TO 65 OVER THE EAST. THIS IS BASED ON MODIFIED 850 TEMPS WHICH ARENT ALL THAT FAR AWAY FROM GUIDANCE NUMBERS PER THE AVN. LEE TROUGH MOVES TOWARD THE CO/KS BORDER SUNDAY NIGHT WITH SOUTHWEST WINDS INCREASING AHEAD OF IT. LOW WILL BE SOMEWHAT MILD...IN THE MIDDLE 30S. SOME HIGH LEVEL MOISTURE MOVES OVERHEAD LATE SO WILL WORD IT INCREASING CLOUDINESS. EXTENDED (MON-FRI)...TODAYS LONG RANGE MODELS ARE IN MUCH BETTER AGREEMENT WITH THE UPPER LEVEL FLOW THROUGH THE PERIOD. IN GENERAL... LOW PRESSURE DIVES INTO THE PACIFIC NORTHWEST MONDAY...DIGGING SOUTH TOWARD THE BAJA THROUGH FRIDAY. FORECAST AREA GOES BRIEFLY ZONAL MONDAY BEFORE SOUTHWESTERLY THROUGH THE REMAINDER OF THE PERVIOD. DRY CONDITIONS LOOK TO PREVAIL UNTIL FRIDAY WHEN A STRONG PIECE OF ENERGY IS FORECAST TO MOVE TO THE SOUTHWEST OF THE AREA. IT LOOKS TO BE WARM WITH TEMPS THROUGH THE PERIOD IN THE 60S AND 70S. .GLD...NONE. THEDE
In the hours before
Special weather statement, Mar 30, 12:44 PM CST, 3 hours 19 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1144 AM MST FRI MAR 30 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON INTO EARLY TONIGHT. A COLD FRONT WILL PUSH SOUTH OUT OF NEBRASKA AND INTO THE TRI- STATE REGION THIS EVENING. AHEAD OF THIS FRONT A TROUGH OF LOW PRESSURE WILL EXTEND FROM NORTH TO SOUTH ACROSS THE CENTRAL HIGH PLAINS. THIS SYSTEM ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF THE ROCKY MOUNTAINS WILL PRODUCE SOME THUNDERSTORMS TODAY INTO EARLY THIS EVENING. THUNDERSTORMS WILL FIRST FORM ACROSS EASTERN COLORADO EARLY THIS AFTERNOON BUT THEN SHIFT INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY MID AFTERNOON INTO THE EARLY EVENING. WITH LIMITED LOW LEVEL MOISTURE THE ATMOSPHERE WILL BECOME ONLY SLIGHTLY UNSTABLE WHICH SHOULD KEEP THE THUNDERSTORMS BELOW SEVERE LEVELS. SOME BRIEF GUSTY WINDS TO 40 MPH AND PEA SIZE HAIL ARE STILL POSSIBLE WITH THESE STORMS. AWJ
Special weather statement, Mar 30, 2:48 PM CST, 1 hour 15 minutes before
COZ092-KSZ002>004-013>016-027>029-041-042-NEZ080-081-310000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 148 PM MST FRI MAR 30 2001 ...A LINE OF THUNDERSTORMS WILL BRING GUSTY WINDS AND SMALL HAIL TO THE TRI-STATE REGION THIS AFTERNOON... A TROUGH OF LOW PRESSURE MOVING ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON WILL CONTINUE TO KICK OFF A LINE OF THUNDERSTORMS THROUGH THIS EVENING. THIS LINE OF STORMS STRETCHED ALONG A TRENTON NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS COLORADO LINE AS OF 145 PM MST AND WAS MOVING TO THE SOUTHEAST AT AROUND 20 MPH. AREAS EAST OF THIS LINE CAN EXPECT BRIEF WIND GUSTS TO 40 MPH...PEA SIZE HAIL AND LOCALLY HEAVY RAIN AS THESE STORMS PUSH SOUTHEAST. AWJ
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.